A lot of people believe that dietary supplements they buy over the counter are merely nutritional insurance, but many of these can have unexpected side effects when taken with other medicine. Guidelines recently issued by the FDA warn consumers about the risks of mixing popular dietary supplements with medications.
As explained on AboutLawsuits.com, people risk injury if they combine prescription or over-the-counter medication and supplements. Many of these dietary products alter how meds are absorbed or excreted, as well as a drug’s potency and effectiveness.
That puts people at risk of getting too much or not enough of the medication they need, which, in some cases, can be life-threatening. One example is taking vitamin E with warfarin, a common blood thinner. That combination can double the blood-thinning effect, leading to uncontrolled bleeding.
As we’ve blogged, often the contents of herbal and other supplements are unknown, and include not only “fillers,” but contaminants. And, as we’ve noted, more than half of U.S. adults consume some type of supplement, especially multivitamins or minerals, and we spend $28 billion on them every year, despite a lack of evidence that they benefit otherwise healthy adults who eat well.
Per FDA guidelines, bring a list of dietary supplements and medications you consume to every doctor visit and make sure your health-care provider reviews it. If you regularly take prescription or over-the-counter medication and are considering a particular supplement, call and ask your doctor if it’s safe. Make sure to tell your doctor if your health status has changed since your last visit.